[Skip to Content]
[Skip to Content Landing]
Article
February 1985

Seasonal Incidence of Phenytoin Allergy Unrelated to Plasma Levels

Author Affiliations

From the Departments of Neurology, University of Minnesota, Minneapolis (Drs Leppik and Loewenson), and St Paul-Ramsey Medical Center, St Paul (Dr Leppik), and the Comprehensive Epilepsy Program, University of Minnesota (Dr Leppik and Ms Lapora).

Arch Neurol. 1985;42(2):120-122. doi:10.1001/archneur.1985.04060020030009
Abstract

• In a three-year prospective study of patients to whom phenytoin was administered, 26 (8.5%) of 306 patients manifested an erythematous morbiliform rash within three weeks of onset of therapy. Occurrence of the rash was not related to the mode of administration of treatment (loading v maintenance) or initial phenytoin levels. A striking seasonal incidence of the rash was noted: None of the 79 persons who received the initial dose during December to February had a reaction, whereas 13 (20.6%) of 63 persons treated during June to August manifested the rash. For March to May, the rate was 10% (8/88), and for September to November, 6.7% (5/76). Monthly rates were significantly different by ϰ2 test.

×